Nebraska, 2025

Hail in Nebraska, March 29, 2025

March 29, 2025 · NWS OAX · 1 event in 1 county or zone

On the evening of March 29, 2025, a shortwave trough pivoting across the region initiated the development of a surface low, which in turn draped a cold front across central and eastern Nebraska. Ahead of the front, a low-level jet transported a narrow corridor of Gulf moisture into the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

On the evening of March 29, 2025, a shortwave trough pivoting across the region initiated the development of a surface low, which in turn draped a cold front across central and eastern Nebraska. Ahead of the front, a low-level jet transported a narrow corridor of Gulf moisture into the area. Despite relatively weak low- to mid-level forcing, a few elevated thunderstorms managed to develop along the frontal boundary. These storms tapped into 30 to 35 knots of 0 6 km shear and modest instability, with MUCAPE values ranging from 1000 to 1500 J/kg. As a result, hail up to 1 inch in diameter was reported by a trained spotter in Otoe County during the evening. The storms then continued eastward into Iowa through the overnight hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Mar 29, 5:04 PM CST, 2 hours 23 minutes earlier. Its key messages:

  • Showers and thunderstorms (60-90% chance) continue this afternoon into the evening hours. A marginal risk of severe weather exists across southeast Nebraska and western Iowa.
  • Severe threat diminishes late this evening, with showers continuing into the overnight hours (20-40% chance). A changeover to snow will occur across northern portions of the forecast area late tonight through early Sunday morning. Snow accumulations will be light at less than a 1/2 inch.
  • Showers exit the area late Sunday afternoon, with pleasant conditions expected for Monday.
  • Next round of precipitation will impact the area Tuesday and Wednesday (60-90% chance), with rain, strong storms, and a rain/snow mix.
Area forecast discussion, Mar 29, 5:04 PM CST, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
604 PM CDT Sat Mar 29 2025

.KEY MESSAGES...

- Showers and thunderstorms (60-90% chance) continue this
  afternoon into the evening hours. A marginal risk of severe
  weather exists across southeast Nebraska and western Iowa.

- Severe threat diminishes late this evening, with showers
  continuing into the overnight hours (20-40% chance). A
  changeover to snow will occur across northern portions of the
  forecast area late tonight through early Sunday morning. Snow
  accumulations will be light at less than a 1/2 inch.

- Showers exit the area late Sunday afternoon, with pleasant conditions
  expected for Monday.

- Next round of precipitation will impact the area Tuesday and Wednesday
  (60-90% chance), with rain, strong storms, and a rain/snow
  mix.

&&

.DISCUSSION...
Issued at 336 PM CDT Sat Mar 29 2025

.SHORT TERM.../Today through Sunday Night/

Our active weather pattern continues today as a low approaches the
area. 20z RAP upper air objective analysis shows the closed 850 mb
low across central Nebraska, with much of southeast Nebraska and
southwest Iowa within the warm sector of the low. As this low
continues moving eastward, expect low to mid level QG forcing to be
on the rise. This will lead to the gradual increase of rain showers
and thunderstorms as we head into the afternoon and evening hours.
KOAX radar is already picking up on a few showery echoes, mainly
along and north of the I-80 corridor. Did decide to lower high
temperatures today from NBM guidance, given that with the resultant
cloud cover and shower/thunderstorm activity, highs will struggle to
get above the low 70s across the far southern portions of our
service area.

By the late afternoon and evening hours, we will see a strengthening
LLJ within the warm sector of the low. This will result in a
reinforcing shot of Gulf moisture evident from RAP and HRRR 1000-
850mb moisture transport. BUFKIT soundings across southeast Nebraska
and southwest Iowa continue to indicate that instability will be
elevated here. A few exceptions should be noted, however,
particularly along the Nebraska/Kansas border where possibly some
surface based instability could occur, but this will be highly
dependent on how much CIN can be eroded from an elevated warm layer
between 700 and 800 mb. Regardless, anywhere from 500 to 1500 J/kg
of MUCAPE is seen generally along and south of I-80, with higher
instability values farther south into Kansas and Missouri. This
instability coupled with 0-6 km bulk shear values of 35-45 kts seen
from CAMs indicate that severe potential (including some supercells)
exists along the aforementioned I-80 corridor and areas south,
and this matches well with the marginal risk of severe weather
that the Storm Prediction Center has issued for this afternoon
and evening. The main threats from these storms will be large
hail (with the height of the wet bulb zero anywhere from 8,000
to 10,000 ft) and strong winds. Soundings reveal a pocket of dry
air anywhere from 700 to 400 mb, resulting in DCAPE values of
800-1000 J/kg within the marginal risk area, which adds
confidence to the strong wind risk. A brief spin up is not out
of the question either late this afternoon into the early
evening hours as hodographs show some low level turning,
particularly near the triple point, leading to the slight
clipping of the 2% SPC tornado risk.

Slight variations in low placement and convective initiation
continue to be seen in some of the most recent CAM guidance. Latest
18z HRRR run shows initiation within the warm sector of the low
around 22z across far southwest Iowa associated with the warm air
advection push, with cells quickly moving into the DMX forecast
area. A secondary round of cells develop around the 1-2z timeframe
along the cold front across far southeast Nebraska and quickly race
northeastward into portions of Missouri and Iowa. Other CAMs like
the NAM Nest and ARW show initiation well east into central Iowa by
the 0-1z timeframe, while the FV3 seems to somewhat mirror what the
HRRR has. Regardless of whichever scenario plays out this evening,
we will continue to monitor trends and the latest guidance. Make
sure to stay tuned to the forecast for the latest updates regarding
potential watches or warnings.

The severe potential will gradually diminish as we head into the
late evening hours tonight with storms pushing east. However,
scattered rain showers will continue late tonight through the
morning hours Sunday (20-40% chance) as they wrap around the sfc
low. A changeover from rain to snow will occur across our far
northern counties late tonight as temperatures will cool to the low
30s there, while the rest of the forecast area should see rain.
Snowfall accumulations will remain very light at less than a half
inch across Knox County. Any remaining snow/rain showers will end by
Sunday afternoon as the sfc low continues to push east toward the
Great Lakes area. Highs Sunday will warm to the 40s areawide.

.LONG TERM.../Monday through Thursday/

Pleasant weather conditions return for Monday as a sfc ridge from
the Saskatchewan/Manitoba area dips southward into the Northern
Plains. This will lead to light winds and partly cloudy skies with
some peaks of sun as highs reach the mid 40s to mid 50s. Make sure
to enjoy this brief period of quiet weather, as Tuesday and
Wednesday look to be fairly active. By late Monday night, a
shortwave will deepen and eject from the Rockies area. This will
induce lee sfc cyclogenesis, with QG forcing again overspreading the
area by early Tuesday morning leading to widespread PoPs. Similar to
the last forecast package, the NBM continues to hint at a rain/snow
mix early Tuesday morning across our far north, with rain expected
elsewhere. Thunderstorms may form by the evening hours Tuesday as
instability returns to the area. Some of these storms could be
strong to severe, with portions of eastern Nebraska and western into
central Iowa outlooked for severe weather as seen from the Storm
Prediction Center's day 4-8 outlook. PoPs will come to an end by
Wednesday evening. However, with this system still several days out,
the track and strength of the low is expected to change, so expect
further refinements/changes to the forecast for those days.

Late in the period models hint at a few shortwaves moving through
which are resulting in the NBM showing some slight PoPs late
Thursday into Friday. Uncertainty exists at this time, however,
regarding timing and placement of these features given differing
model output, so expect this precipitation potential and
placement to change. NBM output has highs for the upcoming week
in the 50s and 60s, with Tuesday and Wednesday being the warmest
days.

&&

.AVIATION /00Z TAFS THROUGH 00Z MONDAY/...
Issued at 604 PM CDT Sat Mar 29 2025

IFR ceilings expected to persist through Sunday morning with
some spotty showers and drizzle for the first few hours of the
period. Can't completely rule out an isolated thunderstorm at
OMA and LNK, but highest chances will remain south and east.
Also can't completely rule out some light snow and MVFR/IFR
visibility at OFK, but highest chances should remain to the
northwest. Otherwise, winds will remain northwesterly with gusts
of 20 to 25 kts starting around 03-04Z.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.

&&

DISCUSSION...Castillo
AVIATION...CA
Hazardous weather outlook, Mar 29, 2:44 PM CST, 4 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
344 PM CDT Sat Mar 29 2025

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-301045-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
344 PM CDT Sat Mar 29 2025

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Sunday

Showers and thunderstorms will continue this afternoon and
evening. Some storms may be strong to severe, with large hail and
strong winds the primary threats. The severe threat diminishes
late this evening.

Showers will continue late tonight through Sunday morning. Rain
will transition to snow across areas of northeast Nebraska, but
accumulations will remain light at less than a half inch.

.DAYS TWO THROUGH SEVEN...Sunday night through Saturday

Another storm system will impact the area Tuesday into Wednesday,
with rain, strong storms, and a rain/snow mix possible. Details
are still uncertain, but the Storm Prediction Center has portions
of eastern Nebraska and western Iowa outlooked for severe weather
Tuesday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is unlikely through tonight, but reports of
severe weather are appreciated.

Castillo

The radar

The Omaha radar (KOAX), 98 km away, was scanning. The volume nearest the first event began at 01:27 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Otoe

When
March 29, 7:27 PM CST
Where
Otoe County, 3.93 mi ESE of Paul
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.550, -95.810

Trained spotter report of pea sized hail with intermittent quarter (1) sized hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2025Every state in 2025This day in weather historyWarnings in Nebraska, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1245142.